Depakote Making Hubby Tired

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Whyus
Regular Member


Date Joined Dec 2008
Total Posts : 94
   Posted 2/2/2009 1:15 PM (GMT -7)   
Hello all.  My husband started taking Depakote last week and I noticed that by midweek he was looking REALLY tired!  Anyone else have this side effect?  Please share.  Also VERY hungry!!!  Is on the lowest dose suggested already.  I asked him how he was feeling otherwise and he said, "I don't know".  Oh boy.  Great.
 
I asked him if it was ok for me to call the GP to discuss this side effect and to see what he recommended.  Also asked if he wanted me to call to see if he could go in to see the psychiatrist sooner.  Yes, he said it was fine to do all this.
 
The psych doesn't have availability until May!!!  If the GP calls and says it's urgent, perhaps they can squeeze him in.  Waiting for GP to call me back. 
 
It was my understanding that psychiatrists not only perscribe meds, but counsel as well.  I realized that the GP got his meds changed because he could, but I don't think he is comfortable treating this condition and suggested that we see the psych asap to take over the treatment. 
 
I'm not necessarily pushing my husband to seek therapy just yet, just need the meds adjusted first, but figured we could kill two birds with one stone.  Am I on the right track or not? 
 


serafena
Veteran Member


Date Joined May 2007
Total Posts : 3715
   Posted 2/2/2009 2:44 PM (GMT -7)   
Hi Whyus:

The Depakote side effects should wear off. If they don't, just call the doc. You don't necessarily need to see him/her. Leave a message that you have a question about medication and you want to talk to the doc. They should call you back within a day. (Usually).

Psych's don't counsel generally. They just deal with the medical side of the disorder. You will need to get your husband into therapy to deal with the counseling need. And you're right that you'll want to switch from the gp to the psych. Psychs are much more well versed in the medications and variations of bipolar disorder and much better trained at treating it.

Good luck,
serafena
Serafena
Co-Moderator, Bipolar Forum
Bipolar II


Whyus
Regular Member


Date Joined Dec 2008
Total Posts : 94
   Posted 2/2/2009 3:42 PM (GMT -7)   
Thanks Serafena.  GP called me back and cutting the dosage by 1/3 and waiting to hear about seeing the psych asap.  Thanks for confirming that I am on the right track here.
 


falling apart
Regular Member


Date Joined Dec 2008
Total Posts : 61
   Posted 2/2/2009 8:14 PM (GMT -7)   
Hey there Whyus! My husband is on Depakote and his appetite is RAVENOUS! But, since he went a month without eating much at all, it is great to see him eating again! He is not tired, though.

I am 100% with Serafena on the psych vs. GP to treat bipolar. My husband was treated by a GP for 3 months and nearly lost his family, business, home, and, seriously, his life. It is true that a GP is just not specialized enough to handle such a complex disorder.

When I started calling psychiatrists in our area, many had a 4-5 week lead time on new patients. I was tenacious and called every p-doc I could find........I was at the point that whoever could see him first was the "winner". I was so pleasantly surprised by the one who saw him first! He is young, energetic, VERY educated, extremely responsive and treats his patients as he would want to be treated. He has a 24/7 availability policy because that is what he would want if he were a patient. Granted, once he gets a bit more established, that may all change. But for now, he is just what we need.

Good luck and keep calling! Ask them to contact you if they have a cancellation. Call your state department for mental health and see what they recommend. Perhaps you can try to find a mental health patient advocate in your area that can help out too. Just a few ideas that I was going to try if we did not get the appointment we needed sooner rather than later.

Take care!

Rocketman
Regular Member


Date Joined Dec 2008
Total Posts : 156
   Posted 2/2/2009 8:32 PM (GMT -7)   

Hey Whyus;

I think that is one med my wife hasn't been on yet. I could be wrong, but it seems like that is a common side effect with all these type of meds. You definatly need to get him in with a psych to regulate his meds, a gp only has a limited knowlege of these type of things.

good luck, think positive, he is making an effort & that is the key thing, for him  to want it for himself.

Rocket


"The struggles make you stronger, and the changes make you wise, and happiness has it's own way of taking it's sweet time.
Gary Allan- From "Life Ain't Always Beutiful"


popster
New Member


Date Joined Jan 2009
Total Posts : 8
   Posted 2/3/2009 10:31 AM (GMT -7)   
Hello Whyus-
I had the same reaction when I was on depakote. Currently on low dose of lamictal and zoloft. Like your husband, I'm tired much of the time, even on low dosage.
Hardest part of my day is getting out of bed in the am. Once on my feet, things improve, even though drowsiness is a continuing problem.
Does husband have harder time in the AM?
Popster

Whyus
Regular Member


Date Joined Dec 2008
Total Posts : 94
   Posted 2/3/2009 11:48 AM (GMT -7)   
Hey Popster.  Thanks for your response.  Actually my husband is a morning person during the week and tends to get up early to get stuff done.  The weekends are another story.
 


BPTT
New Member


Date Joined Jan 2009
Total Posts : 11
   Posted 2/3/2009 4:23 PM (GMT -7)   
Hi There, I was on Depakote too, 2x500mg - don't know how low/high but I could barely keep my eyes open. I slept all the time for nearly two months then it kind of leveled off to just really tired. My ex husband was on it as well 1 x 500 and he told me he had the same reaction but that exercise helped him get through it..

olivia of course
Veteran Member


Date Joined Jul 2006
Total Posts : 1523
   Posted 2/4/2009 12:55 PM (GMT -7)   
Hello Whyus,

I have been on Depakote for about 4 months now, and to tell you honestly I was not tired at all when I began taking the medicine. I used to take my doses 2x a day and did alright, I am currently on 1500mg and take it all at night. My appetite is a different story, it makes me super hungry all the time. I try to eat smaller snacks and avoid eating late at night.

Hope your husband's sleepiness goes away soon, most side effects go away with time. Please let us know what happens.
Olivia
Bipolar Co-Moderator
Donate to HealingWell at http://www.healingwell.com/donate/

Only by seeking challenges can we hope to find the best in ourselves. ~Robert Rodriguez

Don't let your yesterday ruin your today.
 
 


Whyus
Regular Member


Date Joined Dec 2008
Total Posts : 94
   Posted 2/4/2009 3:02 PM (GMT -7)   

OOPPS.  Posted in wrong thread.   Sorry.  I'm upset!

Thank you all for sharing with me your experiences with this medication.  I want to say that after adjusting the meds, my husband is ok.  I have actually started seeing a change in his mood.  He's calmer now.  I probably just jinxed it!

 
I am upset that the p-doc's receptionist won't let me schedule the appt for my husband!  Some rule they have.  I need to see that in writing!  Ugh!  My husband hasn't done it and so here he go again.  How am I suppose to help him if they won't even let me schedule an appt for him!!!!!????  Now I have to be the nag with my husband and it's going to cause tension once again and I don't have the energy for this part!  Why me????

 


Whyus
Regular Member


Date Joined Dec 2008
Total Posts : 94
   Posted 2/4/2009 10:39 PM (GMT -7)   
I did jinx it!!!  Dang it!  He reduced the dosage and today he says he doesn't like the depakote because he's really tired and he's edgy at work.  Great.  I have no patience for this!!!!!!!!  Ugh.  Why? 
 
He's also upset about having to see the p-doc at the end of the month during his workday!  Migosh.  What does he want?  Does he want to feel better and find the right meds or not? 
 
I begged to have him seen asap and he has the nerve to get upset about it!!!????  If had taken care of his mental needs on his own we wouldn't be in this mess now.  I am not doing well with his moods and his attitude.  I only getting even more bitter!
 


serafena
Veteran Member


Date Joined May 2007
Total Posts : 3715
   Posted 2/5/2009 9:39 AM (GMT -7)   
Hi Whyus,

You poor thing, you're a stress bunny right now, aren't you. You've got to learn to let some of his moods roll off you. The meds aren't going to make his moods disappear. They will lessen them, calm him down, but he'll still be a moody guy. He shouldn't snap at you as much -- especially because you already talked about that at the doctors. Maybe you can remind him gently when he's taking things out on you that aren't your fault: hey -- I didn't do anything wrong. Let him take over some of the responsibility for his appointments, but insist that he do it.

serafena
Serafena
Co-Moderator, Bipolar Forum
Bipolar II


Georgie Girl
Regular Member


Date Joined May 2008
Total Posts : 319
   Posted 2/5/2009 12:11 PM (GMT -7)   
Don't remember that Depakote made me tired but it certainly made me ravenous and also made some of my hair fall out.  I hated this drug.

Georgie Girl
 
Bipolar, Anxiety Disorder, Rheumatoid Arthritis

New Topic Post Reply Printable Version
Forum Information
Currently it is Sunday, December 04, 2016 1:24 AM (GMT -7)
There are a total of 2,732,430 posts in 301,020 threads.
View Active Threads


Who's Online
This forum has 151182 registered members. Please welcome our newest member, Sean C..
209 Guest(s), 3 Registered Member(s) are currently online.  Details
THE HAPPY TURTLE, pressurehead, gilly2


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer